Brigham and Women's Hospital

MRI and Stents: Is it safe?

Question: My cardiologist wants me to have cardiac magnetic resonance imaging (MRI) to access damage to my heart caused by a coronary artery dissection. Because of this event, which occurred 6 years ago, I have 6 stents in tandem. Is it safe to have an MRI with these stents?

Answer: The short answer to your question is that a cardiac MRI in your situation is safe. In the last decade, experienced centers have performed multiple studies involving patients who underwent a cardiac MRI after placement of coronary stents, and no increased risk of complications was observed. While there are some minor technical specifications between different models of coronary stents, the current scientific statement from the American Heart Association also supports the safety of cardiac MRI in patients with stents. These recommendations also suggest safety at both 1.5 Tesla or 3 Tesla MRI machines, the types of scanners most often used for cardiac studies. In laboratory experiments, the degree of heating of overlapping stents or stents placed in tandem in a MRI environment was less than 1–2°C, which is not considered harmful.

The age of your coronary stents (6 years) does not raise an issue, because most experienced centers currently recommend that it is safe to undergo cardiac MRI even immediately after coronary stent placement.

Prolonged Exertion and Stent Thrombosis

Question: Several months ago, I had a heart attack (stent thrombosis). I had two stents placed in 1995, and after the heart attack, they put in two more stents. The heart attack occurred immediately after 3-4 hours of stenuous work (painting a large room) in which my arms were often extended and I was moving at a hectic pace. As soon as I stopped and sat down, I had the heart attack. I've been fairly sedentary for years. Could the prolonged exertion and immediate cessation have caused the stent thrombosis?

Answer: Such strenuous physical exertion as you describe could certainly increase the demands of the heart muscle for oxygen — one way in which angina attacks occur. Rises in blood pressure and heart rate, as well as the force of heart action with extreme effort or emotion, might also promote rupture of atherosclerotic plaques, considered a common cause of heart attacks. With respect to stent thrombosis, some hormones that are elevated during physical and other stresses may make blood platelets more “sticky”, potentially precipitating blood clot formation in stents. Determining which of these scenarios might have applied in your case is difficult without further information.

The best way we know to prevent blood clots forming in stents, however, is to take antiplatelet drugs just as prescribed by an interventional cardiologist. Patients should never stop their antiplatelet drugs, such as aspirin and clopidogrel, without checking with their cardiologist — even if another doctor or dentist suggests it. Research currently led by Brigham and Women's Hospital cardiologists is determining the length of time after insertion of a stent that patients should continue two antiplatelet drugs. Current guidelines advise continuing dual antiplatelet therapy for at least one year following insertion of drug–eluting stents.

Be aware that stenting does not address the underlying disease process of atherosclerosis, or hardening of the arteries. Therefore, beyond specific measures to inhibit platelet function in patients with stents or heart attack, all individuals with atherosclerosis should adhere to a strict preventive regimen — including smoking cessation and managing blood pressure and blood lipids.

Stopping Blood-Thinning Medications

Question: I am currently taking Plavix (clopidogrel), and I took a nasty fall two days ago that resulted in a large bruise just below my knee. The bruise continues to turn blue and move further down my leg. Should I stop taking Plavix until the bruised area stops bleeding?

Answer: This is a very important question, and a smart one to ask. Every heart patient should check with his or her cardiologist before stopping any “blood-thinning” medications. In particular, stopping an antiplatelet medication like clopidogrel (Plavix) can be a big problem in some situations. 

The answer to this question depends a great deal on the reason a patient is taking clopidogrel. Patients with coronary artery stents, for example, need to take both aspirin and clopidogrel (or a similar medication) to lessen the risk of serious blood clots forming in the stented artery. The duration of continuous treatment needed for this purpose depends on the type of stent inserted — drug-coated stents need a longer treatment period than do uncoated metal stents. The decision regarding stopping clopidogrel in this situation can have life-or-death consequences, and must be made by a cardiologist who is aware of the details of the stent. Under NO circumstances should a patient with a stent ever stop clopidogrel for ANY reason without checking with his or her cardiologist.

When patients are taking clopidogrel for other reasons, its continuation may be less critical, but you should check with the physician who prescribed it before stopping it, to make a plan to minimize your risk.

Ineligible for Revascularization

Question: I am a diabetic with multiple artery blockages, and I have been told that my arteries are too narrow for bypass surgery or stents. What are my options?

Answer: There are many options for treating individuals who are not considered eligible for revascularization. The first step is to understand what symptoms or problems you are having from your multiple blockages. The second step is careful evaluation of heart function tests and angiograms that have already been performed, and occasionally new tests, such as those designed to evaluate the viability of heart muscle. The third step is to develop a management plan based on the above. Such plans may involve intensified medical therapy, innovative approaches to revascularization, or in certain situations in eligible individuals, consideration for heart transplantation. All of these steps require careful evaluation by a multidisciplinary team. We would be happy to arrange for such an evaluation, should you request it.

Vitamin K

Question: Five months ago, I received three drug-eluting stents. I am currently taking Plavix (75 mg), niacin (1000 mg) to raise my HDL, aspirin, and fish oil. I recently read that vitamin K2 (MK7) has been shown to prevent arterial calcification. Because the body uses vitamin K2 for clotting, would taking it counteract the effects of my Plavix and aspirin regimen?

Answer: I know of no good evidence that vitamin K treatment can improve cardiovascular outcomes in individuals with atherosclerosis, nor evidence that strategies for preventing arterial calcification can confer cardiovascular benefit. I cannot comment on the specifics of your list of medications without knowing more about your particular case. You should discuss with your doctor whether your dose of niacin is high enough, and whether you could benefit from a statin-type medication.  I can tell you that it is essential to continue two anti-platelet agents for at least one year after insertion of drug-eluting stents.